Pennsylvania, 2006

Flood in Pennsylvania, June 28 to 30, 2006

June 28 to 30, 2006 · NWS BGM · 1 event in 1 county or zone

Moderate flooding occurred on the Susquehanna River in Towanda. The Courthouse parking lot in the center of Towanda flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Moderate flooding occurred on the Susquehanna River in Towanda. The Courthouse parking lot in the center of Towanda flooded. Several roads were closed and extensive field flooding occurred in and around Towanda. The river rose to the flood stage of 16 feet June 28th, at 6:15 AM EDT. The river rose to the moderate flood level of 18 feet June 28th at 11:30 AM EDT. The river crested at 20.83 feet June 29th, at 10:30 AM EDT. This was the 12th highest crest for the Susquehanna River at Towanda. The record at Towanda is 33.43 feet set in June 1972. The local basin average rainfall for June 26 to 29 was 3.38 inches. The river remained above flood stage through the end of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 2:05 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 2:05 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EDT WED JUN 28 2006

.SHORT TERM (TODAY - THURSDAY)...
MODERATE-HEAVY RAIN CONTINUES ACROSS MOST OF THE FA TONIGHT.
ABUNDANT MOISTURE REMAINS ACROSS THE AREA AS TROPICAL MOISTURE PLUME
CONTINUES TO STREAM NORTH AHEAD OF LOW.  THIS SYSTEM IS NOW LOCATED
OVER THE DELMARVA PENINSULA AND ENHANCING RAIN OVER SE PA.
UNFORTUNATELY...MOST OF THIS WILL WORK ITS WAY INTO CENTRAL AND
EASTERN FA THIS MORNING.  SATELLITE PCPN ESTIMATES PER NESDIS
ESTIMATING MAX RAINFALL RATES IN THIS TROPICAL BAND OF 1.2-1.5
INCHES PER HALF HOUR.  ANOTHER 1-3 INCHES MAY OCCUR AS THIS LOW
LIFTS NORTH INTO NEPA/CNY THRU 15Z.  OF COURSE...ANY CONVECTION WILL
PRODUCE LOCALLY HEAVIER RAINFALL AMOUNTS.  ONE BAND STRETCHES FROM
WAYNE INTO OTSEGO CNTY...WITH POSSIBLE 1-2 INCH PER HOUR AMOUNTS OUT
OF THIS.  BIGGEST AREA OF FOCUS FOR HVY RAINFALL WILL BE CATSKILLS
AND POCONOS ONCE AGAIN.

STILL AN INCREDIBLE AMOUNT OF RAIN TO COME.  WIDESPREAD FLDG HAS
BEEN REPORTED ACROSS MOST CTYS WITH EVENT RAPIDLY EVOLVING INTO
SIGNIFICANT RIVER FLOODING.  MODERATE-MAJOR FLOODING FCST FOR MANY
POINTS ACROSS THE FA...WITH FLOOD OF RECORD FCST FOR A FEW POINTS.
IN FACT...RECORD FLOODING HAS ALREADY BEEN REACHED AT CONKLIN
TONIGHT.  WITH ANOTHER 1-3 INCHES FCST...ALL PCPN WILL RUN OFF INTO
THE RIVER SYSTEM AND AGGRAVATE ONGOING FLOODING.

LOW WILL SLOWLY PULL NORTH AND EAST...WITH PCPN FINALLY COMING TO AN
END LATE THIS AFTERNOON INTO THIS EVENING.  UPPER TROF HANGS BACK
WEST THROUGH THE SHORT TERM.  SCTD STORMS POSSIBLE EACH AFTERNOON AS
AIRMASS DESTABILIZES.  WITH FAIRLY STRONG MID-LEVEL FLOW...DRYING AT
MID AND UPPER LEVELS AND WET-BULB ZEROES DROPPING BLO 9KFT...ISOLD
STRONG TO SVR STORMS POSSIBLE NEXT COUPLE OF DAYS.  -PB

&&

.AVIATION (28/06Z TO 29/06Z)...
OCNL MOD-HVY RAIN EXPECTED AT ERN AND SRN TAF SITES THRU APPROX
14Z.  MAINLY MVFR CIGS EXPECTED THRU THE PERIOD...OCCASIONALLY
DROPPING TO IFR IN SHOWERS.  CONDS BEGIN TO IMPROVE AT KUCA/KBGM/
KAVP TO VFR AFTER 14Z.  ELSEWHERE...PREVAILING VFR WITH OCNL MVFR
CIGS EXPECTED.

&&

.LONG RANGE (THU NIGHT - MONDAY)...

FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL NOON EDT.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT.

&&
Hazardous weather outlook, Jun 28, 3:54 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 AM EDT WED JUN 28 2006

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-290900-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
454 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

VERY HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA INTO THIS
AFTERNOON. THE FLASH FLOOD THREAT WILL CONTINUE THROUGH NOON
TODAY...BEFORE DIMINISHING THIS AFTERNOON. WIDESPREAD RIVER
FLOODING WILL CONTINUE...WITH MODERATE TO MAJOR FLOODING FORECAST
FOR MANY RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY IN SUPPORT OF HEAVY
RAINFALL AND FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OF ONE INCH OR GREATER TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.

NYZ015>017-022-023-290900-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
454 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PB

In the hours before

Local storm report, Jun 28, 2:29 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            BINGHAMTON              42.10N 75.91W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            2500 PEOPLE EVACUATED FROM THE CITY OF BINGHAMTON.

0325 AM     FLOOD            CONKLIN                 42.03N 75.80W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            SEVERAL HUNDRED PEOPLE BEING RESCUED ALONG THE
            SUSQUEHANNA RIVER.

&&

MSE
Local storm report, Jun 28, 2:41 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            ATHENS                  42.27N 73.81W
06/28/2006                   GREENE             NY   EMERGENCY MNGR

            3000 PEOPLE EVACUATED FROM ATHENS ALONG THE SUSQUEHANNA
            RIVER.

0325 AM     FLOOD            SAYRE                   41.99N 76.52W
06/28/2006                   BRADFORD           PA   EMERGENCY MNGR

            300 EVACUATED FROM SAYRE ALONG THE SUSQUEHANNA RIVER.

&&

MSE
Local storm report, Jun 28, 5:01 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      OWEGO                   42.10N 76.26W
06/28/2006                   TIOGA              NY   EMERGENCY MNGR

            NUMEROUS ROADS REMAIN CLOSED COUNTYWIDE DUE TO FLOODING

0425 AM     FLASH FLOOD      ITHACA                  42.44N 76.50W
06/28/2006                   TOMPKINS           NY   EMERGENCY MNGR

            SEVERAL ROADS STILL CLOSED IN COUNTY DUE TO FLOODING

0425 AM     FLASH FLOOD      HAMILTON                42.82N 75.55W
06/28/2006                   MADISON            NY   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED ACROSS SOUTHERN HALF OF COUNTY DUE
            TO FLOODING

0510 AM     FLASH FLOOD      UTICA                   43.10N 75.23W
06/28/2006                   ONEIDA             NY   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED THROUGHOUT COUNTY DUE TO FLOODING

0510 AM     FLASH FLOOD      MONTICELLO              41.65N 74.69W
06/28/2006                   SULLIVAN           NY   LAW ENFORCEMENT

            COUNTYWIDE FLOODING

0530 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
06/28/2006                   DELAWARE           NY   CO-OP OBSERVER

            WIDESPREAD FLOODING. SEVERAL BUSINESSES DAMAGED IN TOWN.

0540 AM     FLASH FLOOD      HAWLEY                  41.48N 75.18W
06/28/2006                   WAYNE              PA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLOODING

&&

PB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradford

When
June 28, 5:15 AM EST to June 30, 11:59 PM EST
Where
Bradford County, Towanda
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516327.